MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Age: the patient was in his 80's.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a type 1a endoleak occurred on zenith flex aaa endovascular graft bifurcated main body graft during an endovascular aneurysm repair (evar) procedure on a male patient.The device was deployed per the instructions for use (ifu) and the rest of the procedure went well.A final angiogram revealed a type 1a endoleak.In response, the proximal seal zone was re-ballooned with a coda balloon.Following, an additional angiogram revealed a slower, but still existing endoleak.Therefore, the physician placed an additional stent from another manufacturer in the proximal seal zone of the endograft.The stent was then ballooned with a coda balloon at a pressure of less than 5atm.Another angiogram was performed and revealed a lesser, but still evident endoleak.It was then considered that the leak could be attributed to a type 2 endoleak.The operator decided to end the procedure successfully and follow up with the patient in the future to perform more imaging to assess endoleak status.The patient did not experience complications.No follow up imaging was performed prior to the patient's dismissal from the hospital.There were no alterations made to the graft prior to implantation.Neck anatomy was described as parallel.There has been no additional intervention.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation it was reported by (b)(6) hospital that a zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-22-82-zt; lot: 14272414) experienced a type 1a endoleak.The device was required to treat an abdominal aortic aneurysm (aaa) and was deployed in the patient per ifu.The rep was present during the case and the procedure progressed well.At the end of the case, the final angiogram revealed a type 1a endoleak.The user re-ballooned the proximal seal zone with a coda balloon and another angiogram was performed which revealed a reduced but still existing leak.The operator then decided to place a competitor¿s device (cordis palmez p4010) in the proximal seal zone of the endograft and the device was ballooned with a coda balloon.Another angiogram was performed showing a still lesser but evident endoleak.At this point, it was thought that this could be a type 2 endoleak, so the user decided to end the procedure successfully and follow up with the patient in the future.Further communication with the customer indicated secondary intervention was not required.Follow-up imagined was not performed prior to patient discharge.No other adverse events were reported due to this occurrence.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 14272414 and the graft subassembly kit found no nonconformances that could have contributed to reported failure mode.One nonconformance for suture damage and inadequate hot seal was found for the graft sub-assembly, in which the device was identified, dispositioned (re-worked) and sent to quality control for 100% inspection, leaving no indication that the product was shipped nonconforming.It should be noted that there were no other complaints associated with the final lot number.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev 5 ¿zenith flex aaa endovascular graft with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions 4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.4 device selection ¿ strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression 4.5 implant procedure ¿ inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion 6.5 endoleak management during the clinical study type i endoleaks were treated during the initial procedure by use of additional balloon seating or if unsuccessful, additional prostheses 7 patient selection and treatment 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith flex aaa endovascular graft.Additional considerations for patient selection include but are not limited to: ¿ patient's anatomical suitability for endovascular repair ¿ non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: ¿ with a length of at least 15 mm, ¿ with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, ¿ with an angle less than 60 degrees relative to the long axis of the aneurysm, and ¿ with an angle less than 45 degrees relative to the axis of the suprarenal aorta ¿ iliac artery distal fixation site greater than 10 mm in length and 7.5 to 20 mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft the final treatment decision is at the discretion of the physician and patient.8 patient counseling information patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death 10.5 device sizing guidelines the choice of diameter should be determined from the outer wall to outer wall vessel diameter and not the lumen diameter.Undersizing or oversizing may result in incomplete sealing or compromised flow.11 directions for use anatomical requirements ¿ proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 ¿ 32 mm.Pre-implant determinants verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification.Final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires, and catheters.Evidence provided by the complaint facility, device history record, complaint history, manufacturing documents, and verification testing suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, no returned product and the results of our investigation, a definitive cause for the failure could not be established.Endoleak is a known inherent risk of the device.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13802201
Report Number1820334-2022-00419
Device Sequence Number3892622
Product Code MIH
UDI-Device Identifier10827002484020
UDI-Public(01)10827002484020(17)231014(10)14272414
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-22-82-ZT
Device Lot Number14272414
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer05/18/2022
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
32 MM CODA MOLDING BALLOON; CATHETERS AND WIRE; ZSLE-13-56-ZT QTY 2
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale